Colchicine toxicity precipitated by interaction with sunitinib
Correspondence: Oladapo A. Abodunde, MD, Resident in Internal Medicine (PGY-3), Department of Internal Medicine Abington Memorial Hospital, Abington, PA 19001, USA. Tel.: +1 215 481 2024; fax: +1 215 481 4361; e-mail: email@example.com
What is known and Objective
Colchicine is an anti-inflammatory agent used primarily in treatment of gout and familial Mediterranean fever. Toxicity is uncommon, and depends on dose, hepatic or renal impairment, co-administration with P-glycoprotein or CYP3A4 inhibitors and route of administration. In patients taking p-glycoprotein inhibitors, maximum recommended dose is 0·3 mg per day. In renal or hepatic impairment, recommendation is to avoid concomitant administration of p-glycoprotein inhibitors and colchicine.
We present an 82 year old patient, with a history of gout, chronic kidney disease and recurrent renal cell carcinoma who was admitted with features of colchicine toxicity after taking a cumulative dose of 41·4 mg over ten days, and taking sunitinib 50 mg daily from day seven of his high dose colchicine regimen. Symptoms started after commencing his cycle of sunitinib, which he had taken in 14 day cycles for many years. He developed severe diarrhea, normal anion gap metabolic acidosis, fever, pneumonia, white cell abnormalities including 30% bands and toxic granulation with Dohle bodies. Red cell abnormalities included anemia, burr cells and acanthocytosis. He also developed acute cardiovascular collapse with hypotension and acute systolic heart failure. Cardiac catheterization showed previously known coronary artery disease, with no significant progression to explain degree of cardiovascular collapse.
What is new and Conclusion
P-glycoprotein inhibition by sunitinib has been demonstrated. Interaction with colchicine metabolism precipitated colchicine toxicity in this case. Knowledge of p-glycoprotein and its role in drug interactions and potential drug toxicity may not be widespread among clinicians. We report the first case of colchicine toxicity precipitated by interaction with a tyrosine kinase inhibitor.